New Mexico, 2010

Flash Flood in New Mexico, July 11, 2010

July 11, 2010 · NWS EPZ · 1 event in 1 county or zone

Deep southerly flow provided a deep layer of monsoon moisture to the region with|slow moving storms. The high moisture content and slow storm motion contributed to the heavy rain and flash flooding in Dona Ana County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep southerly flow provided a deep layer of monsoon moisture to the region with|slow moving storms. The high moisture content and slow storm motion contributed to the heavy rain and flash flooding in Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 12:47 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 11, 12:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
147 PM MDT SUN JUL 11 2010

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH VERY MOIST AIR TO
GENERATE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINS AND
FLASH FLOODING MAY OCCUR WITH A FEW OF THE STORMS. HIGH PRESSURE
ALOFT WILL BRING WARM MOSTLY DRY WEATHER FOR THE REMAINDER OF THE
WEEK.

&&

.DISCUSSION...
EXTREMELY MOIST AIR MASS MASS COVERING THE CWA THIS AFTERNOON WITH
PRECIPITABLE WATER NEAR 1.8 INCHES. IN ADDITION AIR MASS IS
MODERATELY UNSTABLE ACROSS MOST LOCATIONS WITH CAPES ABOVE 1000
J/KG. COMPLEX SITUATION ALOFT AS VORTICITY CENTER NEAR THE NEW
MEXICO BOOT HEEL MAY PHASE WITH SHORT WAVE ENTERING THE CWA FROM
THE NORTHWEST. AS THIS OCCURS DYNAMIC LIFT WILL CONTINUE WITH
WIDESPREAD DEEP CONVECTION THIS AFTERNOON INTO THIS EVENING. DEEP
MOISTURE INDICATES VERY EFFICIENT WARM CLOUD PROCESSES WILL OCCUR.
IN FACT SERIOUS FLOODING HAS BEEN REPORTED OVER NORTHERN DONA AN
COUNTY EARLY THIS AFTERNOON. WEST TO SOUTHWEST WINDS ALOFT WILL ALSO
INCREASE CREATING SHEAR PROFILE FAVORABLE FOR A FEW WEAK BUT HEAVY
RAIN PRODUCING HIGH PRECIPITATION SUPERCELLS IN ADDITION TO BACK
BUILDING STORMS. THUS HEAVY RAIN AND FLOOD THREAT WILL CONTINUE
INTO TONIGHT.

ON MONDAY A WEAK UPPER WAVE WILL MOVE ACROSS THE CWA CAUSING
ISOLATED TO SCATTERED CONVECTION. THEREAFTER STRONG UPPER RIDGE
WILL BUILD ACROSS NEW MEXICO INCLUDING A STRONG 500 MB HEIGHT
CENTER OVER NORTHERN PORTIONS OF THE STATE. THIS WILL BRING WARM
AIR AND SUBSIDENCE ALOFT FOR THE REMAINDER OF THE WEEK WITH WARM
MOSTLY DRY WEATHER EXPECTED.

&&

.AVIATION...VALID 12/00Z-13/00Z
A TROPICAL DISTURBANCE WILL SPREAD SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TONIGHT WITH SHRA/TSRA POSSIBLE AT ALL
TAF SITES. FEW-SCT010-020 SCT-BKN030-060 EXPECTED AT ALL TAF SITES
WITH TEMPO 1-3SM SHRA/TSRA BKN010-020. AREA MTNS WILL FQTLY BE
OBSCURED BY CLOUDS. DRIER AIR WILL BRING VFR CONDITIONS WITH ONLY
ISOLATED AFTERNOON SHRA/TSRA FOR MONDAY AFTERNOON.

&&

.FIRE WEATHER...
THE REMNANTS OF A TROPICAL DISTURBANCE WILL MOVE FROM THE BOOTHEEL
ACROSS SOUTHERN NEW MEXICO TONIGHT AND OUT INTO THE PLAINS MONDAY.
THE VERY MOIST AIR WITH THE DISTURBANCE WILL FUEL SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS
EVENING INTO TONIGHT WITH POSSIBLE FLASH FLOODING. WEST WINDS ALOFT
WILL BRING DRIER AND WARMER AIR TO THE REGION AT LEAST THROUGH THE
MIDDLE OF THE WEEK...BUT THERE WILL STILL BE A SLIGHT CHANCE OF
ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON WITH THE BEST
CHANCES IN THE GILA AND THE SACRAMENTO MOUNTAINS. MINIMUM HUMIDITY
WILL REMAIN WELL ABOVE 15 PERCENT WITH GENERALLY LIGHT WINDS THROUGH
AT LEAST WEDNESDAY. HIGH PRESSURE ALOFT BUILDING OVER THE REGION MAY
SHIFT FARTHER NORTH AFTER MIDWEEK...ALLOWING EAST WINDS TO BRING
MOIST AIR BACK TO THE REGION WITH INCREASED SHOWER AND THUNDERSTORM
ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  93  72  98  73 /  50  20  10  10  10
SIERRA BLANCA TX        63  90  64  95  65 /  50  20  10  10  10
LAS CRUCES              67  93  69  99  69 /  50  20  10  10  10
ALAMOGORDO              65  91  67  97  66 /  50  20  10  10  10
CLOUDCROFT              49  70  50  76  51 /  50  30  20  20  20
TRUTH OR CONSEQUENCES   65  91  66  98  66 /  50  20  10  10  10
SILVER CITY             57  84  59  90  59 /  50  30  20  20  20
DEMING                  64  93  66  98  66 /  50  20  10  10  10
LORDSBURG               64  92  65  98  65 /  50  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/21 PARK
Hazardous weather outlook, Jul 11, 11:13 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1215 AM MDT SUN JUL 11 2010

NMZ022>025-030>032-TXZ055-056-121745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1215 AM MDT SAT JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
PRIMARY HAZARD WILL BE LOCALLY HEAVY RAINS WITH ISOLATED LOCATIONS
RECEIVING OVER 2 INCHES OF RAINFALL. THUS FLASH FLOODING IS
POSSIBLE. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY WITH
BRIEF HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH POSSIBLE.

MOSTLY DRY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS AFTERNOON AND EVENING.

ROGASH

In the hours before

Special weather statement, Jul 11, 11:07 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1207 PM MDT SUN JUL 11 2010

NMZ022>025-030>032-TXZ055-056-112000-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
1207 PM MDT SUN JUL 11 2010

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS AFTERNOON...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON INTO
THIS EVENING. THESE STORMS COULD PRODUCE OVER 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS COULD LEAD TO FLASH FLOODING... ALONG
ARROYOS...NARROW CANYONS...LOW WATER CROSSINGS AND OTHER LOW LYING
AREAS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WEATHER
UPDATES. NEVER ATTEMPT TO DRIVE OR WALK ACROSS WATER COVERED ROADS
BUT INSTEAD SEEK ALTERNATE ROUTES OF TRAVEL. TURN AROUND...DON'T
DROWN.

PARK
Special weather statement, Jul 11, 1:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SUN JUL 11 2010

NMZ022>025-030>032-TXZ055-056-120200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
200 PM MDT SUN JUL 11 2010

...SHOWERS AND THUNDERSTRORMS WITH HEAVY RAINS POSSIBLE THIS
AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON AND
THIS EVENING. A FEW STORMS COULD PRODUCE OVER 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THUS FLASH FLOODING IS POSSIBLE...ESPECIALLY
ALONG ARROYOS...NARROW CANYONS...LOW WATER CROSSINGS AND OTHER LOW
LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WEATHER
UPDATES. NEVER ATTEMPT TO DRIVE OR WALK ACROSS WATER COVERED ROADS
BUT INSTEAD SEEK ALTERNATE ROUTES OF TRAVEL. TURN AROUND...DON'T
DROWN.

ROGASH

The radar

The El Paso radar (KEPZ), 106 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 11, 1:00 PM MST to 2:00 PM MST
Where
Dona Ana County, 5.2 mi SSW of Garfield to 12.55 mi E of Grama
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.681, -107.287

Water was reported going over West Canal Road Bridge in Hatch. In the Rincon/Radium Springs area near Santiago Peak Road and Highway 185 flooding pushed cars off of road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248195.